Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: Expert Opinions on HIV Cure Research
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


sulfa allergy and emtriva
Mar 29, 2009

I was told that since my daughter has an allergy to sulfa medication that she would most likley not be able to take trizavir because of the rash, but now she is on emtriva and has had a reaction with fever and hives, vominting and the shakes, her other meds are, reyataz, diadisone and norvir. Which of these meds could be the culpret? This is the second time in a month we have been in the ER. Worried mom

Response from Dr. McGowan

Dear Mom,

There is no increased risk of allergic reaction to trizivir in persons with sulfa allergy. One of the medications in Trizivir is abacavir (also part of ziagen and epzicom) that can elicit a severe hypersensitivity reaction in certain people. Your daughter's doctor should be tested for HLAB5701...if she is positive on the test she should not be given trizivir, ziagen or epzicom.

Sulfa alleregy can increase the risk for reactions to certain antiretroviral (anti-HIV) medications such as Lexiva (fosamprenavir) and Prezista (darunavir). Any of the meds she received could cause a rash with hives (for example up to 1 out of 5 can have a rash to reyataz, but only 1 out of 100 have to stop meds because it is so severe). One thought, if your daughter had a sulfa reaction, was she given a substitute for bactrim, such as dapsone? If so the dapsone would be a prime candidate. You should go over the entire list of meds your daughter is taking with her HIV treater to discuss the options.

Best, Joe



Previous
Re: Returning to Sustiva
Next
Isentress

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement